Spontaneous healing of corneal perforation after temporary discontinuation of erlotinib treatment

Naoyuki Morishige, Nanami Hatabe, Yukiko Morita, Naoyuki Yamada, Kazuhiro Kimura, Koh Hei Sonoda

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Purpose: To report a case of corneal perforation associated with oral administration of erlotinib and its spontaneous healing after temporary discontinuation of drug treatment. Case Report: A 65-year-old man with metastatic lung cancer was treated with erlotinib (150 mg/day), a specific tyrosine kinase inhibitor of the epidermal growth factor receptor. He was referred to our corneal service for the treatment of bilateral corneal disorders, diagnosed with mild aqueous-deficient dry eye, and treated by insertion of punctal plugs. His corneal epithelial disorders initially improved, but subsequently worsened, as manifested by the development of bilateral corneal ulceration with corneal perforation in the right eye. The oral administration of erlotinib was interrupted in preparation for tectonic keratoplasty, but 2 days later the corneal perforation of the right eye and the bilateral epithelial defects had healed spontaneously. Treatment with erlotinib was resumed at half the initial dose, and the cornea of both eyes has remained apparently healthy. Discussion: Erlotinib may be secreted into tear fluid and thereby adversely affect the corneal epithelium. The development of corneal epithelial disorders in patients receiving this drug may be reversed by reducing its dose.

Original languageEnglish
Pages (from-to)6-10
Number of pages5
JournalCase Reports in Ophthalmology
Volume5
Issue number1
DOIs
Publication statusPublished - Jan 1 2014

All Science Journal Classification (ASJC) codes

  • Ophthalmology

Fingerprint Dive into the research topics of 'Spontaneous healing of corneal perforation after temporary discontinuation of erlotinib treatment'. Together they form a unique fingerprint.

  • Cite this